Living with Neuropathy - Welcome to the group
Welcome to the Neuropathy group.
This is a welcoming, safe place where you can meet other people who are dealing with neuropathy. Let’s learn from each other and share stories about living well with neuropathy, coping with the challenges and offering tips.
I’m Colleen, and I’m the moderator of this group, and Community Director of Connect. Chances are you’ll to be greeted by volunteer patient Mentor John (@johnbishop) and fellow members when you post to this group. Learn more about Moderators and Mentors on Connect.
We look forward to welcoming you and introducing you to other members. Feel free to browse the topics or start a new one.
Let’s chat. Why not start by introducing yourself? What concerns would you like to talk about?
Interested in more discussions like this? Go to the Neuropathy Support Group.
Connect

I take Gabapentin 2- 400 mg at night and can take 400 mg during the day (which I usually don’t because it really doesn’t help). I basically take it at night to help sleep. I have never been one to take medicine. My symptoms hurt worse when I sit down or lie down at night. Tennis shoes make my feet sore on top below my ankles. My feet feel very strange at the Metataursal area. I was first told it was metataursalgia and then later told PN.
-
Like -
Helpful -
Hug
1 ReactionThanks, but I should only be on the PN group. I think This was my mistake.
-
Like -
Helpful -
Hug
1 Reaction@ess77
Regarding Dilantin Luminal/Phenobarbital as the definitive cause of my Neuropathy no I can't definitively prove it but research seems to show a relationship between some Anti-convulsants.
Dilantin/Phenytoin
Luminal/Phenobarbital
Tegretol/Carbamazepine
Depakote/Sodiun Valporate
Neurontin/Gabapentin
Keppra/Levetiracetam
Vimpat/Lacosamide
Not that it's proof but 4 Neurologists believe it was the probabe cause. I did have three shoulder stabilization surgeries however those doctors were aware of them and didn't believe they could have caused or contributed to my Neuropathy. My understanding is those nerves even if damaged would be limited to the shoulders and arms. But I'm no Physiologist.
Take care,
Jake
-
Like -
Helpful -
Hug
1 Reaction@sunnyflower
it sounds like you’re between a rock and a hard place regarding increasing your medication but I wonder if increasing your Gabapentin by 100mg at a time and if you choose to increase it more do it more slowly than usually recommend and by only 100mg at a time. I was wondering if you could have titrated up to quickly and perhaps that's why you're having these side effects. Of course, your other meds may play a part in the side effects too. I knew of a guy who took 7,000mg.
Good luck,
Jake
-
Like -
Helpful -
Hug
1 Reaction@bethwiseman, I would like to add my welcome to Connect along with @amandajro and other members. You might want to share your neuropathy story in the following discussion and learn what others have shared helps them.
Member Neuropathy Journey Stories: What's Yours?:
- https://connect.mayoclinic.org/discussion/member-neuoropathy-journey-stories-whats-yours/
@bethwiseman
Hello Beth,
Gabapentin is an Anticonvulsant and they are powerful drugs with many side effects. I would certainly never take it for sleep. I only took it because I had uncontrolled Epilepsy. I took 3600 mg and it had no effect on my seizures or my neuropathy so I discontinued it.
Does the 800 mg at night ease your pain sensations? I read on connect that some people take magnesium to help them sleep or melatonin however if you decide to take melatonin now or in the future, remember less is more.
Good luck to you,
Jake
-
Like -
Helpful -
Hug
1 ReactionThanks Jake! Increasing my gaba by 100mg at a time for a few days, has been how I've gotten to a mere 300mg, three times daily. So yes, if I absolutely have to, I will do that. I'm always thinking of how I can get off this medication but every time I've titrated down on my dose, my pain had become intolerable. Appreciate your input. Have a lovely day, Sunny Psalm 34:1 "I will bless the Lord at all times: his praise shall continually be in my mouth."
-
Like -
Helpful -
Hug
1 ReactionThanks to you wonderful moderators/mentors! My name is Jeannie. I was diagnosed with small and large fiber peripheral neuropathy this year. My neurologist says I have three major contributors to my neuropathy - type 2 diabetes, MGUS (extra proteins in my blood), and genetic neuropathies through my mom's side. I have repeatedly had doctors tell me there is likely a skeletal muscular component, as well, but I have no idea what that might be. I wanted to find a physiatrist but there are literally none in my insurance network. I have been taking 300mg of gabapentin twice a day. My neurologist wants me to add Cymbalta at 30mg/day but I have not started it yet. I am really resistant to adding another medication. I am also resistant to the idea that there is nothing left for me to do other than pain management and monitor progression. Originally, they deemed this slow moving but there has been steady progression of nerve symptoms over the past year. When I saw my neurologist today, he mentioned it is extremely difficult to guess at progression because of the multiple factors. I do have severe foraminal stenosis in my L5/S1 which may be contributing. My neurology doc, pain doc, and PT all believe the back issues are contributing to my pain - the spine doc disagrees. Some days are okay. Other days I am in tears. Not necessarily because pain is so high but because it never goes away. I am usually in the 4-6 pain range but have had it shoot up to an 8 or 9, occasionally. I might still be in a bit of denial. ;-p
-
Like -
Helpful -
Hug
4 ReactionsI take 600 mg of gabapentin & 60 mg of Cymbalta & the Cymbalta seems to really help to a degree. It takes the dge off & it lets me feel good enough to do my housework for the day. It is not a miracle drug but it helps me to a degree. I personally don't think the Gabapentin is helping me & now I have short term memory & am a ding bat at forgetting things.
-
Like -
Helpful -
Hug
2 Reactions@tigreyes2004
Hi
If the gabapentin isn’t working I would get rid of it for sure. Virtually all seizure medicines have memory, balance and other problems associated with them. Some get better after taking it a while but I haven’t heard anyone say that their memory is better after longer term use. Taper off slowly. If you have any withdrawal symptoms go back up to where you didn’t and taper even slower. If you notice it was helping and you can deal with any side effects you can stay on it.
I didn’t take any medication to improve my neuropathy. I took medications to improve other things. The gabapentin I took for seizures never helped my seizures nor did it help the neuropathy so I stopped it. However I did take fentanyl for pain management and it also helped my neuropathy to some degree.
Your memory should improve once you stop gabapentin.
Best of luck,
Jake
-
Like -
Helpful -
Hug
1 Reaction